Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Goodland, KS

June 21, 2005Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2005, 6:26 PM MDT for Sherman County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2005, 6:26 PM MDT (00:26 UTC)
Expired
Jun 21, 2005, 7:13 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2747 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:28 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 2:28 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT TUE JUN 21 2005

.DISCUSSION...
MAIN FCST CONCERNS PIVOT AROUND TONIGHTS PRECIP CHANCES AND
TOMORROWS HIGH TEMPS.

TODAYS HIGH TEMPS HAVE BEEN SLOW TO RECOVER BEHIND LAST NIGHTS MCS.
ALTHOUGH LLVL MOISTURE HAS DECREASED A BIT COMPARED TO 24 HOURS
AGO, MID-LVL LAPSE RATES BEHIND THE MCS ARE STILL INTACT WITH SOME
COOLING NOTED AT H7 ACROSS THE RGN. HOWEVER, GIVEN THE COOLER SFC
TEMPS, CIN REMAINS LARGE WHICH MAY ACT TO INHIBIT LATE AFTERNOON TSRA
OVER FAR ERN CO. THERE MAY BE A FEW STORMS ACROSS MY ERN CO CNTIES BY
7-8 PM INDUCED BY THE CONVECTION ACROSS THE I-25 CORRIDOR/PALMER
DIVIDE (FORCED BY EASTWARD PROPAGATING OFBS), BUT CONFIDENCE IN THIS
SCENARIO IS LOW.

THE ONGOING MCS IN SD IS PROPAGATING SOUTH INTO NCNTRL NE. 12Z NWP
DOES NOT HAVE A GOOD HANDLE ON THIS FEATURE AND MAINTAINS A DRY
OVERNIGHT PERIOD TONIGHT. HOWEVER, THE 18Z ETA PICKS UP ON THIS
AND PROPAGATES THE MCS TOWARD THE SOUTH SOUTHWEST INTO SW NE/NW
KS/NE CO LATER TONIGHT. PER VIS SAT, BASED ON THE PHYSICAL FWD
TRANSLATIONAL SPEED OF THE MCS COMBINED WITH TONIGHTS PROGGED LLVL
JET, FEEL THE MCS SHOULD REACH MOST OF THE CWA LATER TONIGHT AFTER 8
PM MDT. AS A RESULT, POPS WERE INCREASED ACROSS THE BOARD TO 30
PERCENT WITH 40 POPS ALONG AND NORTH OF THE I-70 CORRIDOR. PROVIDED
THE MCS ARRIVES, THE MAIN CONCERN SHOULD BE LOCALLY HEAVY RAIN AND
GUSTY WINDS.

THE NEXT ISSUE THEN BECOMES TOMORROWS HIGH TEMPS. BASED ON WHAT IS
TRANSPIRING TODAY WITH COOLER TEMPS IN THE WAKE OF LAST NIGHTS
MCS, HAVE LOWERED TOMORROWS HIGH TEMPS INTO THE LOWER 90S.
THE LOWERED TEMPS ARE CONDITIONAL ON THE OCCURRENCE OF TONIGHTS
MCS. IF THE MCS SHOULD NOT MAKE IT INTO THE CWA, TEMPS WILL BE
WARMER, CLOSE TO THAT OF THE MAV. THE OTHER CHANGE FOR TOMORROW WAS
TO PULL THE LOW POPS OUT OF THE AFTERNOON AND EVENING PERIODS.
FEEL WHAT CONVECTION DOES MATERIALIZE SHOULD REMAIN ANCHORED TO THE
FRONT RANGE AND PALMER DIVIDE CLOSEST TO A DEVELOPING LEE TROUGH.

ON WED NIGHT INTO THR, THE MUCH DISCUSSED UPR-LVL RIDGE BEGINS TO
FLATTEN WHILE TRANSITIONING JUST EAST AND SOUTH OF THE AREA. THAT
WILL ALLOW FOR A NRN STREAM, LOW AMPLITUDE SW TROUGH TO APPROACH THE
CWA FROM THE WNW THR AFTERNOON. MODEST WAA AND MOISTURE ADVECTION
AHEAD THE TROUGH AXIS COMBINED WITH A PRE-FRONTAL SFC TROUGH MOVING
SOUTH INTO THE CWA SHOULD ALLOW FOR TSRA DEVELOPMENT THR AFTERNOON
AND EVENING. THE TROUGH AXIS IS EXPECTED TO PASS EAST OF THE CWA THR
EVENING WITH A TRAILING COLD FRONT ARRIVING INTO THE CWA FRIDAY
MORNING AFTER SUNRISE. THE GFS AND NAM DEPICT RENEWED TSRA
DEVELOPMENT ALONG AND NORTH OF THE FRONT FRIDAY AFTERNOON AND
FRI EVENING AS ANOTHER LOW AMPLITUDE SW TROUGH BRUSHES THE CWA FROM
WEST TO EAST. CONSEQUENTLY THE INHERITED POPS ON FRI/FRI EVENING WERE
MAINTAINED.

OTHERWISE BEYOND FRIDAY, WARM TO HOT TEMPERATURES ARE EXPECTED
AS THE CWA REMAINS ON THE WRN PERIPHERY OF THE PERSISTENT CNTRL CONUS
UPR-LVL RIDGE. PRECIP CHANCES APPEAR VERY LOW AT THIS POINT AND LEFT
OUT OF THE EXTENDED FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

PIETRYCHA
Hazardous weather outlook, Jun 21, 3:20 PM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MDT TUE JUN 21 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
320 PM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING.
THE FIRST AREA WILL BE IN COLORADO AFTER 5 PM MDT...MAINLY ALONG THE
HIGH TERRAIN OF THE PALMER DIVIDE IN WESTERN KIT CARSON AND CHEYENNE
COUNTIES. A SECOND AND LARGER AREA OF THUNDERSTORMS WILL DEVELOP
OVER WESTERN NEBRASKA AROUND NORTH PLATTE...AND MOVE QUICKLY
SOUTHWARD. THESE THUNDERSTORMS WILL BE SUSTAINED BY A LOW LEVEL JET
CONTAINING MOIST AND UNSTABLE AIR OVER SOUTHWEST NEBRASKA...NORTHWEST
KANSAS...AND NORTHEAST COLORADO...INCLUDING YUMA COUNTY.

MUCH LIKE LAST NIGHT...ISOLATED SEVERE WEATHER WILL BE
POSSIBLE...WITH THE MAIN THREATS BEING SEVERE WIND GUSTS. HAIL UP
TO QUARTER SIZE CANNOT BE RULED OUT...BUT SHOULD BE CONFINED TO
ISOLATED LOCATIONS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE UNDER ANY SLOW MOVING STORMS IN COLORADO...AND WHEN THE
NEBRASKA STORM COMPLEX SLOWS DOWN OVER NORTHWEST KANSAS...MAINLY
ALONG AND NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE EXITING THE REGION EARLY WEDNESDAY
MORNING...LEAVING STABLE AIR IN PLACE FOR THE REMAINDER OF THE DAY.
HOWEVER...A HOT...MOIST...AND UNSTABLE AIR MASS WILL DEVELOP AGAIN
ON THURSDAY. A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL PROVIDE
A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY AFTERNOON AND EVENING.
THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS. OTHERWISE...THE MAIN THREAT WILL BE DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN EASTERN COLORADO AFTER 5 PM
MDT...AND ALONG THE KANSAS NEBRASKA BORDER AFTER 7 PM MDT.

JDK/BURKE

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.